Kansas, 2025Damaging Wind in Kansas, March 22, 2025
March 22, 2025 · NWS GLD · 1 event in 1 county or zone
Widely scattered showers developed across western Kansas and led to a 59 mph wind gust at the Goodland Airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered showers developed across western Kansas and led to a 59 mph wind gust at the Goodland Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 22, 1:07 PM MST, 3 hours 24 minutes earlier. Its key messages:
- Scattered high based showers may develop over portions of the area late Saturday afternoon, mainly along/north of I-70 between through 7pm MDT. Some lighting strikes are possible which may easily lead to fire starts. Sudden, sporadic wind gusts of 50-60 mph are possible with of the showers/thundershowers/virga as they dissipate.
- Fire Weather Watch has been issued for counties along and north of Highway 36 Sunday afternoon as northwest winds gust around 35 mph.
- Above normal temperatures are expected to return next workweek, with record highs possible temperatures Thursday.
Area forecast discussion, Mar 22, 1:07 PM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
207 PM MDT Sat Mar 22 2025
.KEY MESSAGES...
- Scattered high based showers may develop over portions of the
area late Saturday afternoon, mainly along/north of I-70
between through 7pm MDT. Some lighting strikes are possible
which may easily lead to fire starts. Sudden, sporadic wind
gusts of 50-60 mph are possible with of the
showers/thundershowers/virga as they dissipate.
- Fire Weather Watch has been issued for counties along and
north of Highway 36 Sunday afternoon as northwest winds gust
around 35 mph.
- Above normal temperatures are expected to return next
workweek, with record highs possible temperatures Thursday.
&&
.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 201 PM MDT Sat Mar 22 2025
Saturday, the surface trough is traversing the area as a gradual
decrease of winds is occurring behind the trough. An hour or two of
near critical to locally critical fire weather is possible across
eastern portions of the area through the remainder of the
afternoon.A few reports of blowing dust were noted across
Rawlins/Thomas counties near fields along with some observations
in Oberlin and Cambridge via the AWOS's as visibilities fell to
5SM so have added in a patchy blowing dust mention through the
remainder of the afternoon. A subtle shortwave is forecast to
move off of the Rockies this afternoon leading to some
shower/thundershower potential along the Palmer Divide, with the
dry low levels in place it is completely possible all that
occurs is virga. Guidance does still continue to show a couple
hundred joules of MUCAPE being present which still does present
the potential for some dry lightning which would further
increase the potential for a fire start. Soundings as do
continue to show very unstable lapse rates along with inverted v
profiles and high downshear Corfidi vectors which makes me
continue to think that the relative better potential hazard this
afternoon to be strong to potentially severe winds with any
shower/thundershower/virga that is able to form this afternoon
during its dissipation stage. The continued favored area for
this looks to be along and north of Interstate 70 although a
longer duration of clearing south of I-70 may make a somewhat
more conditional threat for souther portions of the area. Due to
the potential for dry lighting I did opt to go with the
"isolated" thunder mention in the actual forecast to hopefully
bring about some additional awareness to this potential.
Overall qpf amounts are very little given the low PWATS in place
of around 0.4 inches, should anything reach the ground a couple
hundredths of an inch of rainfall would be the most likely
outcome.
A developing low pressure system across the northern Plains this
evening will send a cold front across the Tr-State area tonight.
There has been a little better signal in showers forming along this
especially along and north of Highway 36 which again may lead
to a sporadic wind gust in excess of 60 mph with any as the wind
field increases with the front along with an increase in
pressure rises and the downward momentum transfer may help bring
down these winds in that case. Winds overnight across the area
are forecast to remain breezy gusty 30-40 mph in wake of the
cold front. Overnight lows are currently forecast in the upper
20s to mid 30s across the area.
Sunday, will continue to see breezy to gusty winds in wake of the
cold front with the strongest winds currently forecast to be during
the morning hours. Lower dew points are forecast to move in as well
during the morning hour which is forecast to lead to some critical
fire weather potential along and north of Highway 36. A Fire Weather
Watch has been issued for counties along and north of Highway 36
where multiple hours of critical fire weather conditions are
possible during the afternoon hours. Forecast guidance are still
suggesting that an eastward shift of the strongest winds is possible
but with the current forecast showing multiple hours of critical
fire weather felt that a Watch was warranted at this time. The
windiest conditions are currently favored to be during the morning
hours with a gradual decrease through the afternoon, albeit still
gusting around 35 miles an hour. Should the watch be upgraded then a
potential earlier impact based start time may be needed.
Monday is forecast to see ridging begin to develop across the
western CONUS putting the forecast area into northwesterly flow. At
this time dry conditions are forecast for the area. NW winds of 25-
35 mph are currently forecasted in part to an 850mb jet at this
time. May need to keep an eye out for some more near critical
fire weather as RH values are currently forecast in the upper
teens to low 20s along with warmer temperatures in the low 70s.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 206 PM MDT Sat Mar 22 2025
The latest runs of the GFS and ECMWF continue to support strong
amplified H5 ridging over the western portion of the country and a
broad trough in the east on Tuesday. This pattern will persist into
the mid week timeframe as the ridge slides east towards Rockies.
This is aided by a strong Pacific NW low coming onshore by late
Wednesday. The ridge crest over the central Plains overnight
Wednesday into Thursday. The aforementioned Pacific NW low pushes
onshore and east into the north central Rockies. The two models do
differ as to the placement of the system as it enters the Plains
region by the end of the week. The GFS north and the ECMWF into the
central Plains. There is another shortwave that moves through the
southern Plains Thursday night into Friday, with the GFS favoring a
bit closer passage to the CWA.
At the surface, weak area of high pressure traverses the region
Tuesday, setting up east by Wednesday, with a lee-side trough to the
west. The trough will persist into Thursday allowing for a
persistent S/SE flow to give way to a more W/SW flow by Thursday.
The trough moves off the Front Range late Thursday into
Friday/Saturday, when surface flow shifts northerly.
As a result, the region will see dry conditions persist Tuesday into
Thursday evening, followed by showers and the chances for
thunderstorms Fri-Sat afternoons in vicinity/east of the fropa.
Looking at 15-30% chance for precipitation, peaking during the day
Saturday. Best instability/low level moisture feed will ensue mainly
on the backside of the front. Best gust potential in the extended
will range 25-35 mph on Wednesday and again at the end of the week
when winds shift northerly.
Depending on the timing of the front on Thu-Fri, above normal
temps/dry conditions will ensue for Thursday in the west when low RH
readings will occur. Near critical fire wx conditions will result if
forecast holds. Friday highly dependent on front over the region and
western locales are still prone to drying and near critical fire wx
conditions.
For temps, highs on Tuesday will range from the upper 60s west into
the mid 70s east. Going into Wednesday, low to mid 70s area-wide. By
Thursday, mainly 80s area-wide. Some locales could see records on
this day. Please refer to the Climate section below for further
information. By Friday, highs range from the upper 70s west into the
lower 80s east. This will give way to cooler conditions Saturday
with 60s area-wide expected. Overnight lows Tuesday and Friday
nights in the mid 30s to lower 40s. Wed-Thu nights will range in the
mid to upper 40s. By Saturday night, low to mid 30s.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1023 AM MDT Sat Mar 22 2025
Breezy to gusty winds are forecast at each terminal as a surface
trough moves through the area. Winds for KGLD are forecast to
wane around 20Z as KMCK is forecast to remain breezy through
around sunset. A period of LLWS is forecast as a LLJ develops
this evening ahead of a cold front overnight shifting winds to
the NW and re-increasing winds to around 30-35 knots.
For each terminal this afternoon and evening there is a
potential for showers/virga (10-20%) possibly bringing stronger
winds briefly during its dissipation stage. There is also a low
potential (around 5%) at some lighting occurring with these
showers. Due to the potential being so low will preclude any
mention in the TAF at this time.
&&
.CLIMATE...
Issued at 1233 PM MDT Sat Mar 22 2025
Record high temperatures for March 27
Location Old Record Year Old Record Forecast High
Goodland 1988 87 84
Hill City 1989 85 85
Burlington 2004 86 82
McCook 1962 82 85
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Sunday afternoon through Sunday
evening for KSZ001>004.
CO...Fire Weather Watch from Sunday afternoon through Sunday
evening for COZ252.
NE...Fire Weather Watch from Sunday afternoon through Sunday
evening for NEZ079>081.
&&
SHORT TERM...Trigg
LONG TERM...JN
AVIATION...Trigg
CLIMATE...JN/CAHazardous weather outlook, Mar 22, 4:05 PM MST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
505 PM MDT Sat Mar 22 2025
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-232315-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
505 PM MDT Sat Mar 22 2025 /605 PM CDT Sat Mar 22 2025/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Brief, localized wind gusts up to 50 mph are possible in association
with isolated dry showers tracking east along the Highway 34
corridor in Colorado and Nebraska between 5 PM and 8 PM MDT this
evening. Measurable precipitation is not expected.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
Near critical to critical fire weather conditions are forecast along
and north of Highway 36 across Yuma to Norton counties as northwest
winds gust around 35 mph; as a result a Fire Weather Watch has been
issued. Rapid fire spread is again possible during this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Vincent
In the hours before
Local storm report, Mar 22, 11:23 AM MST, 5 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1223 PM MDT Sat Mar 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 PM Wildfire 10 NNW Mccook 40.34N 100.68W
03/22/2025 Red Willow NE Law Enforcement
Grassfire reported.
&&
JNLocal storm report, Mar 22, 11:45 AM MST, 4 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1245 PM MDT Sat Mar 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM Non-Tstm Wnd Gst 2 E Mccook 40.20N 100.58W
03/22/2025 M51 MPH Red Willow NE ASOS
ASOS station KMCK McCook Airport.
&&
TriggThunderstorm Wind, Sherman
- When
- March 22, 4:31 PM MST
- Where
- Sherman County, Goodland Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.370, -101.700
The ASOS at the Goodland Airport (KGLD) recorded the wind gust associated with a convective shower.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Guam, March 22, 20251 death · 1 injured · 1 event
- Hail and Damaging Winds in Missouri, March 22, 2025$58,000 · 2 in hail · 15 events
- Flash Flooding and Debris Flow in Puerto Rico, March 22, 2025$27,000 · 11 events
- High Wind in Wyoming, March 22, 202570 kt wind · 13 events
- Hail in Oklahoma, March 22, 2025$15,000 · 1.5 in hail · 2 events
- Strong Wind in New York, March 22, 202510 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 22, 202556 kt wind · 10 events
- High Wind in Wyoming, March 22, 202562 kt wind · 7 events
- High Wind in Montana, March 22, 202552 kt wind · 2 events
- Strong Wind in Pennsylvania, March 22, 2025$3,000 · 2 events
- Heavy Snow in Colorado, March 22 to 23, 20251 event
- Wildfire in Nebraska, March 22, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242595.